Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 9, 2024, 2:58 PM EST for Chesterfield County, Lancaster County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2024, 2:58 PM EST (19:58 UTC)
- Expired
- Jan 9, 2024, 3:30 PM EST
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 11:41 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 855 m²/s²
- 0-3 km storm-relative helicity
- 1120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:28 PM EST, 30 minutes earlier.
Area forecast discussion, Jan 9, 2:28 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EST Tue Jan 9 2024
.SYNOPSIS...
A strong storm system will move across the region today and
tonight. This storm system will produce very strong and gusty
winds, potential for significant severe thunderstorms and heavy
rain which could lead to river flooding. Dry weather returns for
Wednesday and Thursday with another strong low pressure system
expected for Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Impacts from the storm continue across the area today then
gradually subside tonight. A wind advisory remains in effect
from through 5 am Wednesday morning.
An ongoing line of convection is moving through the area. The
KCAE VAD wind profiler shows impressive hodographs with
plentiful 0-3 and 0-1 km SRH to support the tornado potential
that has been highlighted. The question will be instability, of
which there is limited just ahead of the line to this point.
A tornado watch remains in place for most of the area outside of
the Augusta metro with favorable shear environment. Regardless
damaging wind gusts have been widespread and will continue
through the Columbia area and east through the late afternoon
and evening.
Warm front has moved rapidly north of the area this morning with
dew points throughout the southern half of the forecast area
rising into the 60s. SPC mesoanalysis indicates winds around
925mb are up to around 60 knots with 850mb winds up to 70 knots.
As expected, stronger winds have been mixing down today with
numerous gusts above 40 mph to this point. This has led to
numerous damage reports across the forecast area outside of
storms. Wind advisory will be in place until 5am.
With anomalously high PWATs, convection with the line could see
rain rates between an 1 to 2 inches an hour. With the line
moving very quickly through the area, this is not expected to
cause widespread flash flooding issues, however, urban or poor
drainage areas could experience some lower end flooding. With
widespread moderate to heavy rain in the Upstate, however, river
flooding is expected by mid to late week. More info in the
hydrology section.
Winds remain strong and gusty behind the line of convection. As
the cold front moves east of the area this afternoon winds will
gradually begin subsiding however winds tonight will be
southwesterly around 20 mph with gusts around 30 mph.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Surface high pressure builds into the Southeast U.S. on Wednesday
and persists into Thursday. A tight pressure gradient on Wednesday
will allow winds to remain in the 15 to 25 mph range with some gusts
to 30 mph. Winds diminish Wednesday Night through Thursday with the
surface high moving overhead.
Yet another powerful upper level trough takes aim at the Southeast
U.S. on Friday. There are similarities between this event and
the one which is occurring today, however at this time there are
also notable differences. The models are depicting a strong low
level jet (60 knots), but not as extreme as today (75 knots).
In addition, The Midlands and CSRA may be in a cold air wedge
for much of the event which would result in elevated versus
surface based instability. The best estimate at this time is for
showers and a chance of thunderstorms. SPC does have the region
outlooked for severe weather.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A powerful upper level trough should be departing the region Friday
Night. There is a high probability of showers and a low to moderate
probability of embedded thunderstorms along a cold front through
midnight. It should remain windy through Saturday behind this
system.
A fast zonal flow aloft persists into early next week. Another upper
level trough should dig into the Central U.S. toward the end of the
forecast period. Thankfully at this time it does appear to be as
powerful as its recent predecessors.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Restrictions along with very strong and gusty winds to dominate
the TAF period.
A line of storms continues to advance east with very strong
winds, even outside of thunderstorms with gusts up to 50 kts,
especially within convection, mainly at the Columbia and
Orangeburg terminals with the line of storms already through
Augusta, although winds continue to be strong. Restrictions
will continue to be widespread with improvements to MVFR
ceilings and improvements in visibility as drier air funnels
into the forecast area. Winds remain strong overnight but shift
out of the southwest to westerly. VFR improvements are likely
shortly after daybreak Wednesday.
EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in showers and possibly thunderstorms along with
breezy and gusty winds return Friday and Friday night.
&&
.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low pressure
system late tonight into Tuesday night. Rainfall amounts are
expected to range between 1.5 and 2.5 inches with locally
higher amounts possible. The highest amounts will be in the
western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is
currently low, however the storm total rainfall is creating
moderate to high confidence in river flooding from the middle of
the week into next weekend. This is compounded by the forecast
for several inches of rain expected to fall in the headwaters of
our rivers.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 10 PM EST this evening for GAZ040-063>065-
077.
SC...Wind Advisory until 10 PM EST this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
Flood Watch until 10 PM EST this evening for SCZ016-115-116.
&&Hazardous weather outlook, Jan 9, 4:39 AM EST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 439 AM EST Tue Jan 9 2024 GAZ040-063>065-077-SCZ018-020>022-025>031-035-037-038-041-135>137- 100945- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 439 AM EST Tue Jan 9 2024 ...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A very strong and impactful low pressure system will march across the eastern US today through tonight. Across the Midlands of SC and CSRA of GA winds are expected to be very strong with gusts around 45 mph. Strong to severe thunderstorms with damaging winds and isolated tornadoes will also be possible late this morning through this evening. Heavy rainfall is also expected which could lead to river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated winds continue into Wednesday morning, a Lake Wind Advisory may be needed. Another storm system may bring strong winds and possibly severe weather to the area Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. SCZ016-115-116-100945- Chesterfield-Northern Lancaster-Southern Lancaster- 439 AM EST Tue Jan 9 2024 ...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 10 PM EST TUESDAY... ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. A very strong and impactful low pressure system will march across the eastern US today and tonight. Across the Midlands of SC and CSRA of GA winds are expected to be very strong with gusts around 45 mph. Strong to severe thunderstorms with damaging winds and isolated tornadoes will also be possible late this morning through this evening. Heavy rainfall is also expected which could lead to flash flooding and river flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated winds continue into Wednesday morning, a Lake Wind Advisory may be needed. Another storm system may bring strong winds and possibly severe weather to the area Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Jan 9, 1:49 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
149 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Non-Tstm Wnd Dmg Lancaster 34.72N 80.77W
01/09/2024 Lancaster SC Emergency Mngr
Multiple reports of trees down in the City
of Lancaster.
1020 AM Non-Tstm Wnd Dmg Heath Springs 34.59N 80.67W
01/09/2024 Lancaster SC Emergency Mngr
Reports of trees down in the Town of Heath
Springs.
1221 PM Non-Tstm Wnd Dmg Kershaw 34.55N 80.59W
01/09/2024 Lancaster SC Emergency Mngr
Reports of of trees down in the Town of
Kershaw.
&&Local storm report, Jan 9, 1:59 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EST TUE JAN 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND DMG 6 W SUMMERTON 33.61N 80.46W
01/09/2024 CLARENDON SC 911 CALL CENTER
TREE IN ROADWAY ON HICKORY TOP LANDING ROAD
AND OLD RIVER ROAD IN PINEWOOD.
0110 PM NON-TSTM WND DMG 5 W SUMMERTON 33.59N 80.44W
01/09/2024 CLARENDON SC 911 CALL CENTER
TREE BLOCKING ONE LANE AT LILLY MARTIN ROAD
AND OLD RIVER ROAD IN SUMMERTON.
&&Local storm report, Jan 9, 2:11 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
211 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Hail 2 N White Rock 34.17N 81.27W
01/09/2024 E0.25 inch Richland SC NWS Employee
Pea-sized hail in Portrait Hill subdivision
near Chapin Middle School.
&&
JAQLocal storm report, Jan 9, 2:41 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
241 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Gst 2 WSW Ballentine 34.11N 81.27W
01/09/2024 M51 MPH Richland SC Official NWS Obs
The NWS station at Flotilla Island recorded
a wind gust of 51 mph.
0225 PM Tstm Wnd Gst 2 WSW Ballentine 34.11N 81.27W
01/09/2024 M54 MPH Richland SC Mesonet
The RCWinds mesonet recorded a 54 mph wind
gust at Coast Guard Island Flotilla Island.
&&Local storm report, Jan 9, 2:48 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
248 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Tstm Wnd Gst Columbia Metro Apt 33.94N 81.12W
01/09/2024 M53 MPH Lexington SC Official NWS Obs
The Columbia Metro Airport measured a wind
gust of 53 mph.
&&
LCVLocal storm report, Jan 9, 2:57 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
257 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM Non-Tstm Wnd Dmg 4 NW Grovetown 33.50N 82.24W
01/09/2024 Columbia GA Emergency Mngr
Tree down blocking the roadway at Baker
Place Rd and Kelarie Way.
1227 PM Tstm Wnd Dmg 3 ESE Mistletoe SP 33.63N 82.34W
01/09/2024 Columbia GA Emergency Mngr
Tree down on Tom Bartles Rd and Ray Owens
Rd.
1230 PM Tstm Wnd Dmg 4 N Harlem 33.47N 82.33W
01/09/2024 Columbia GA Emergency Mngr
Tree down on Old Union Rd.
1230 PM Tstm Wnd Dmg 2 N Harlem 33.45N 82.32W
01/09/2024 Columbia GA Emergency Mngr
Tree down on George Walton Dr.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 9:22 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 12 days |
| Jan 9, 11:25 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 50 min |
| Jan 9, 11:44 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 46 min |
| Jan 9, 12:04 PM EST | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick, Newberry, Saluda | 3 hr |
| Jan 9, 12:14 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 61 min |
| Jan 9, 12:26 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 64 min |
| Jan 9, 12:39 PM EST | Areal Flood Advisory | CAE | Newberry | 2 hr |
| Jan 9, 1:08 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more | 52 min |
| Jan 9, 1:12 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington | 48 min |
| Jan 9, 1:17 PM EST | Severe Thunderstorm Warning | CAE | Lancaster | 43 min |
| Jan 9, 1:36 PM EST | Areal Flood Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Edgefield, Fairfield and 6 more | 3 hr |
| Jan 9, 1:55 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 2 more | 65 min |
| Jan 9, 1:59 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 61 min |
| Jan 9, 2:15 PM EST | Tornado Warning | CAE | Fairfield, Lexington, Richland | 20 min |
| Jan 9, 2:22 PM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw and 6 more | 3 hr |
| Jan 9, 2:47 PM EST | Tornado Warning | CAE | Bamberg, Calhoun, Orangeburg | 28 min |
| Jan 9, 2:58 PM EST | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Kershaw, Lee, Lexington and 3 more | 47 min |
| Jan 9, 3:13 PM EST | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 32 min |
| Jan 9, 3:26 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Jan 9, 3:44 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Sumter | 76 min |
| Jan 9, 3:58 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Lee | 62 min |
| Jan 9, 3:59 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 7 min |
| Jan 9, 4:13 PM EST | Tornado Warning | CAE | Lee, Sumter | 17 min |
| Jan 9, 4:23 PM EST | Flash Flood Warning | CAE | Lancaster | 112 min |
| Jan 9, 4:25 PM EST | Flash Flood Warning | CAE | Chesterfield | 3 hr |
| Jan 9, 5:19 PM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 5 days |
| Jan 9, 5:31 PM EST | Areal Flood Advisory | CAE | Bamberg, Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw and 5 more | 119 min |
| Jan 9, 5:55 PM EST | River Flood Warning | CAE | Edgefield, McCormick | 22 hr |
| Jan 9, 12:47 PM EST | Severe Thunderstorm Warning | CAE | Burke | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.